Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2023, 10:15 AM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 10:15 AM MST (17:15 UTC)
- Expired
- Aug 2, 2023, 2:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
761
WGUS55 KVEF 021715
FFWVEF
AZC015-022115-
/O.NEW.KVEF.FF.W.0039.230802T1715Z-230802T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1015 AM PDT Wed Aug 2 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 215 PM MST.
* At 1015 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11293 3691 11299 3688 11317 3700 11310
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM2 follow-up statements
120
WGUS75 KVEF 021925
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1225 PM PDT Wed Aug 2 2023
AZC015-022115-
/O.CON.KVEF.FF.W.0039.000000T0000Z-230802T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1225 PM MST Wed Aug 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST THIS
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...
At 1225 PM MST, Doppler radar indicated thunderstorms produced
between 1 and 1.5 inches of rain earlier today. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Colorado City.
Although the storms have largely weakened, there is still a threat
for flooding due to runoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11293 3691 11299 3688 11317 3700 11310
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM600 WGUS75 KVEF 022108 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 208 PM PDT Wed Aug 2 2023 AZC015-022118- /O.EXP.KVEF.FF.W.0039.000000T0000Z-230802T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 208 PM MST Wed Aug 2 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY... Storms have exited the area and the heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3700 11293 3691 11299 3688 11317 3700 11310 $$ SM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:07 AM MST, 8 hours 8 minutes earlier.
Area forecast discussion, Aug 2, 2:07 AM MST, 8 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 207 AM PDT Wed Aug 2 2023 .SYNOPSIS...Shower and thunderstorm activity across our west and central areas this morning is forecast to shift into Lincoln and Mohave counties this afternoon where moist and weakly unstable conditions are focused. A few storms could linger over mainly Lincoln County on Thursday before shower and thunderstorm chances end Friday and over the weekend. Temperatures warm to near normal late this week and slightly above normal over the weekend. && .SHORT TERM...Today through Friday. Monday ended up being several degrees cooler than forecast with high temperatures around 10 degrees below normal. MRMS 24-hour QPE shows a fairly typical monsoon day ranging from nothing to deluge depending on where the stronger thunderstorm cells developed. The mos notable high precip areas based on this QPE map included the Sheep Range, Spring Mountains, Red Rock Canyon area into northwest Las Vegas. Other isolated areas stand out including along Interstate 40 east of Kingman and near Mountain Pass, and east of Interstate 15 near Primm and Jean. At 2 am this morning, radar indicated ongoing shower activity between Barstow and Baker, in Yucca Valley, across the southeastern parts of Death Valley, and in western Clark County with a few isolated thunderstorms over east central Nye and west central Lincoln counties. Hires models forecast expanding coverage of storms as we approach daybreak and continuing through the morning hours. The focus areas for scattered to numerous storms shifts to mainly Lincoln and Mohave counties this afternoon with isolated storms west of these areas. We should see some afternoon breezes develop especially in the Western Mojave Desert up into the southern portions of Inyo County. Skies will also clear across our western and southern areas by this afternoon. It is worth noting that yesterday began the slow August decent in the average high temperatures in Las Vegas. It begins August 1st at 104 degrees and falls to 100 degrees on the last day of of month. We should generally see an increase in temperatures today but they will remain below seasonal normals. Thursday and Friday will be mainly dry with the exception of a few isolated showers/storms in northern Lincoln and northern Mohave counties. Slightly warmer temperatures are expected with highs closer to normal. The lower desert locations see a return to moderate heat risk but issuing any heat-related headlines looks unnecessary at this point. .LONG TERM...This Weekend into Next Week... All ensembles point to high confidence (90-100%) in the return of an extended period of hot dry weather. This will occur as upper troughing intensifies across the Great Lakes Region, allowing a broad elongated ridge of high pressure to extend from Southern California eastward to the Gulf Coast. The result will be a dry westerly flow, and with increasing heights and subsidence, we can expect it to get hot again. In fact, a return of high temperatures in the 105 to 110 degree range appears probable in the Las Vegas Valley (60-90%), with a 40-50% chance of highs exceeding 120 in Death Valley. The hottest days appear to be Saturday through Tuesday. Beyond midweek, ensembles, including the National Blend of Models, hint that the upper ridge may move to a more favorable position for a return of some monsoonal moisture. However, confidence remains low at this timeframe. && .AVIATION...For Harry Reid...Another round of showers and thunderstorms expected this morning, with best chances between 14 and 17Z. Storms will be approaching from the west, so winds will become west-southwesterly through this time with speeds generally between 15 and 20 kts with gusts to 30 kts. Through the remainder of the morning and afternoon, skies will clear, and winds will fall into diurnal trends, with light southeasterly winds through the afternoon and light southwesterly winds after sunset. Smoke output from the York Fire has reduced, but reduction in surface and slant visibility are still possible at times through the TAF period. For the rest of southern Nevada, northwestern Arizona, and southeastern California...A line of storms extending from KDAG through KDRA to KTPH will start to organize around 09Z before pushing eastward across the forecast area through the remainder of the morning. Las Vegas Valley TAF sites will experience showers & vicinity thunderstorms between 14 and 17Z, with west-southwest gusts to 30 kts. Best chances for vicinity thunderstorms and related gusts for KEED and KIFP will be between 15 and 18Z. Skies will clear through the remainder of the afternoon, with TAF sites returning to general diurnal trends. Smoke output from the York Fire has reduced, but reduction in surface and slant visibility are still possible at times through the TAF period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Salmen LONG TERM...Austin AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:20 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 9:02 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 9:02 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 2, 9:21 AM MST | Flash Flood Warning | VEF | Mohave | 114 min |
| Aug 2, 9:50 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 2, 11:01 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 11:24 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 29 min |
| Aug 2, 11:52 AM MST | Areal Flood Advisory | VEF | Mohave | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.